Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 27, NWS Wichita, KS

April 10, 2008Kingman County, Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 10, 2008, 4:55 PM CDT for Kingman County, Sedgwick County, Kansas. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 10, 2008, 4:55 PM CDT (21:55 UTC)
Expired
Apr 10, 2008, 5:30 PM CDT
In force
35 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

Counties Kingman County, KS, Sedgwick County, KS

The radar

The Wichita radar (KICT), 44 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 10, 4:57 PM CDTTSTM WND GST 602 Ese Spivey, KSTHE STRONG WINDS MOVED A METAL SWING SET SEVERAL FEET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 9.9 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2008-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2008-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
541 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 102155
SVRICT
KSC095-173-102230-
/O.NEW.KICT.SV.W.0027.080410T2155Z-080410T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
455 PM CDT THU APR 10 2008

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS.
  SOUTHWESTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 530 PM CDT.

* AT 451 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER
  SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS
  LOCATED NEAR CLEVELAND...OR 9 MILES SOUTH OF KINGMAN...AND MOVING
  NORTHEAST AT 55 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  CHENEY...CLEVELAND...KINGMAN...MT VERNON...NORWICH...RAGO...
  SPIVEY...VIOLA...MURDOCK.

SAFETY INFORMATION FOR THIS WARNING FOLLOWS:

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.

LAT...LON 3763 9826 3773 9783 3773 9774 3749 9760
      3746 9771 3747 9780 3744 9781 3737 9806
      3738 9813
TIME...MOT...LOC 2155Z 247DEG 47KT 3754 9805

$$

SCHRECK
2 follow-up statements
000 
WWUS53 KICT 102203
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
503 PM CDT THU APR 10 2008

KSC095-173-102230-
/O.CON.KICT.SV.W.0027.000000T0000Z-080410T2230Z/
SEDGWICK KS-KINGMAN KS-
503 PM CDT THU APR 10 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
KINGMAN AND SOUTHWESTERN SEDGWICK COUNTIES UNTIL 530 PM CDT...

AT 501 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL...AND
DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR MURDOCK...
OR 10 MILES SOUTHEAST OF KINGMAN...MOVING NORTHEAST AT 54 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR CHENEY BY 515 PM CDT.

THE TOWN OF MURDOCK IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.

DAMAGING WINDS UP TO 60 MPH WERE REPORTED IN SPIVEY IN KINGMAN 
COUNTY WITH THIS STORM.

LAT...LON 3766 9811 3768 9808 3773 9783 3773 9774
      3749 9760 3746 9770 3747 9780 3744 9781
      3739 9797
TIME...MOT...LOC 2203Z 247DEG 47KT 3758 9793

$$

SCHRECK
000 
WWUS53 KICT 102211
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
511 PM CDT THU APR 10 2008

KSC095-173-102230-
/O.CON.KICT.SV.W.0027.000000T0000Z-080410T2230Z/
SEDGWICK KS-KINGMAN KS-
511 PM CDT THU APR 10 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
KINGMAN AND SOUTHWESTERN SEDGWICK COUNTIES UNTIL 530 PM CDT...

AT 506 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL...AND
DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR MURDOCK...
OR 13 MILES EAST OF KINGMAN...MOVING NORTHEAST AT 54 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN
KINGMAN AND SOUTHWESTERN SEDGWICK COUNTIES...INCLUDING THE TOWN OF
CHENEY.

LAT...LON 3769 9803 3773 9783 3773 9774 3749 9760
      3746 9770 3747 9771 3747 9780 3744 9781
      3741 9790
TIME...MOT...LOC 2211Z 247DEG 47KT 3762 9781

$$

SCHRECK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 3:48 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Apr 10, 3:48 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
348 PM CDT THU APR 10 2008

.DISCUSSION...

SYNOPSIS:
INTENSE LOW PRESSURE CENTERED OVER NE KS LATE THIS AFTERNOON WILL MOVE
NORTHEAST ACROSS IA THIS EVENING. THIS WILL INDUCE BRISK SOUTHERLY FLOW
ACROSS SE KS THIS EVENING WITH SW WINDS SHIFTING TO THE NW & INCREASING
GREATLY LATE THIS EVENING ACROSS C KS & MUCH OF SC KS.

TONIGHT:
PER SYNOPSIS FORECAST BECOMING INCREASINGLY COMPLEX WITH MULTIPLE WIND
ADVISORIES IN EFFECT FOR DIFFERENT PERIODS. SW FLOW ACROSS SE KS WILL
INCREASE IN RESPONSE TO MARKED PRESSURE FALLS ROTATING E THEN NE ACROSS
SRN PLAINS. AS RESULT HAVE EXTENDED WIND ADVISORY FOR SE KS UNTIL 10 PM.
ACROSS C & MOST OF SC KS WINDS WILL SHIFT TO THE NW & INCREASE GREATLY
WITH ADVISORY CRITERIA BEING REALIZED 10PM. WINDS ACROSS WRN & CENTRAL
NEBRASKA HAVE EASILY REACHED ADVISORY CRITERIA & EXPECT SUCH VELOCITIES
TO SPREAD SE ACROSS WRN HALF OF CWFA LATER THIS EVENING. WINDS JUST OFF
THE DECK ARE HITTING 35-40KTS PER BUFKIT & WITH AIRMASS DRY ADIABATIC
THRU 850MB CAN EASILY SEE SUCH WINDS REACHING THE DECK. RA/SN MIXTURE
ASSOCIATED WITH STRONG 925-850MB WRAP-AROUND INDUCED BY AFORE-MENTIONED
INTENSE LOW PRESSURE WILL AFFECT C KS PRIMARILY THRU 10PM BY WHICH TIME
THE SFC-850MB LOW WILL HAVE LIFTED SUFFICIENTLY NE TO SHUNT MOST
PRECIPITATION NE OF THESE AREAS.

FRI:
STRONGLY CONSIDERED ISSUING WIND ADVISORY FOR C KS PER COMPARABLE REASON
STATED ABOVE. VERY LIKELY THAT NW WINDS SUSTAINED IN 25-35 MPH RANGE
WITH GUSTS REACHING 40 MPH WILL WHIP ACROSS THESE AREAS. AFTER
COORDINATING WITH NEIGHBORING WFOS HAVE OPTED TO CHECK SWING IN WIND
ADVISORY ISSUANCE. AREAS OF -RA MAY VENTURE AS FAR S AS C KS & HAVE
RETAINED 20% POPS FOR THESE AREAS.

SAT-SUNDAY:
BIGGEST CONCERN IS LATE SAT NIGHT-EARLY SUNDAY MORNING DUE HARD FREEZE
POTENTIAL...ESPECIALLY IN C KS...AS SEMI-INVERTED CANADIAN SFC RIDGE
BUILDS SE INTO KS.

NEXT WEEK:
WINDY & WARMER WEATHER SLATED ALL AREAS MON THRU THU AS LARGE UPR RIDGE
DEAMPLIFIES AS IT SPREADS E ACROSS CENTRAL THIRD OF U.S. MOISTENING SLY
FLOW GREATLY INCREASES DURING MID-WEEK AS SFC TROF ALIGNED WITH CO/KS
BORDER STRENGTHENS IN RESPONSE TO MID-UPR LOW DIGGING OVER SRN ROCKIES.
WEATHER MAY GET VERY INTERESTING THU NIGHT (OBVIOUSLY FROM A CONVECTIVE
STANDPOINT) AS THE UPR LOW CROSSES NE NM/SE CO THATLL ENABLE SFC-850MB
DRY LINE TO PUNCH E ACROSS TX & OK PANHANDLES IN CONJUNCTION WITH MID
LVL COLD ADVECTION. STAY TUNED.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    39  52  34  51 /  30  10  10  10
HUTCHINSON      37  49  33  50 /  30  20  10  10
NEWTON          38  49  34  49 /  30  10  10  10
ELDORADO        40  51  34  49 /  30  10  10  10
WINFIELD-KWLD   41  55  35  52 /  20  10  10  10
RUSSELL         34  47  32  49 /  50  30  10  10
GREAT BEND      35  48  33  50 /  40  20  10  10
SALINA          36  47  33  47 /  40  20  10  10
MCPHERSON       37  48  33  49 /  40  20  10  10
COFFEYVILLE     43  56  35  51 /  30  10  10  10
CHANUTE         42  52  35  49 /  30  10  10  10
IOLA            42  50  35  49 /  30  10  10  10
PARSONS-KPPF    43  54  35  50 /  30  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR KSZ070>072-
094>096-098>100.

WIND ADVISORY FROM 10 PM THIS EVENING TO 7 AM CDT FRIDAY FOR
KSZ032-033-047>052-067-068-082-083-091-092.

WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ053-069-083-
091>093.

&&
Hazardous weather outlook, Apr 10, 1:32 PM CDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
132 PM CDT THU APR 10 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-111645-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
132 PM CDT THU APR 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS PORTIONS
OF SOUTH CENTRAL AND SOUTHEAST KANSAS THIS AFTERNOON...GENERALLY
EAST OF THE KANSAS TURNPIKE. A FEW OF THE STORMS MAY BE
STRONG...WITH DIME SIZED HAIL AND WINDS TO 50 MPH BEING THE MAIN
THREATS.

ADDITIONALLY...THE NEOSHO RIVER NEAR PARSONS AND OSWEGO WILL REMAIN
ABOVE FLOOD STAGE THROUGH TONIGHT.

FURTHERMORE...VERY STRONG SOUTHERLY WINDS ARE EXPECTED TO OCCUR
THIS AFTERNOON...MAINLY ACROSS PORTIONS OF SOUTH-CENTRAL AND
SOUTHEAST KANSAS. PLEASE SEE LATEST WIND ADVISORY FOR MORE DETAILS.
STRONG NORTHWEST WINDS COULD AFFECT PORTIONS OF CENTRAL AND
SOUTH-CENTRAL KANSAS THIS EVENING AND TONIGHT...AS THE SURFACE
PRESSURE GRADIENT TIGHTENS IN WAKE OF A STRONG COLD FRONT.

FINALLY...A FEW WET SNOWFLAKES MAY MIX IN WITH THE RAIN TONIGHT
OVER CENTRAL KANSAS. NO ACCUMULATIONS ARE ANTICIPATED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY AFTERNOON...STRONG NORTHWEST WINDS COMBINED WITH LOW
HUMIDITIES WILL PUSH THE RANGELAND FIRE DANGER INTO THE HIGH
CATEGORY...OUTDOOR BURNING IS DISCOURAGED.

COLDER CANADIAN AIR WILL PUSH SOUTHWARD INTO THE REGION FOR FRIDAY
INTO SATURDAY...AND COULD RESULT IN SUB-FREEZING TEMPERATURES FOR
SATURDAY MORNING OVER CENTRAL KANSAS. A HARD FREEZE IS MORE LIKELY
FOR MUCH OF THE AREA ON SUNDAY MORNING...PLEASE STAY TUNED FOR
ADDITIONAL UPDATES AND LATER FORECASTS ON THIS POSSIBLE KILLING
FREEZE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

CDJ/JMC/ADK

In the hours before

Local storm report, Apr 10, 3:57 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
357 PM CDT THU APR 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             SOUTH WICHITA           37.60N 97.31W
04/10/2008  E0.75 INCH       SEDGWICK           KS   TRAINED SPOTTER

            REPORTED NEAR THE INTERSECTION OF K15 AND 47TH SOUTH.

&&

CDB
Local storm report, Apr 10, 4:00 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
400 PM CDT THU APR 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             WEST WICHITA            37.69N 97.46W
04/10/2008  E1.00 INCH       SEDGWICK           KS   TRAINED SPOTTER

            QUARTER SIZE HAIL WAS THE LARGEST, THE REST WERE DIME
            SIZED. REPORTED NEAR KELLOG AND GREENWICH.

&&

CDB
Local storm report, Apr 10, 4:06 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
406 PM CDT THU APR 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             1 S RIVERDALE           37.37N 97.39W
04/10/2008  E0.75 INCH       SUMNER             KS   TRAINED SPOTTER

            HAIL ABOUT DIME SIZED JUST SOUTH OF RIVERDALE.

&&

CDB
Local storm report, Apr 10, 4:33 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
433 PM CDT THU APR 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             6 N EL DORADO           37.91N 96.86W
04/10/2008  E0.75 INCH       BUTLER             KS   EMERGENCY MNGR

            PENNY SIZED HAIL COVERED THE GROUND.

&&

ADK
Special weather statement, Apr 10, 4:43 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
443 PM CDT THU APR 10 2008

KSZ091-092-102245-
HARPER-SUMNER-
443 PM CDT THU APR 10 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARPER AND SUMNER COUNTIES...

AT 441 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR BLUFF CITY...OR 7 MILES EAST OF ANTHONY...
AND MOVING EAST AT 39 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

SCHRECK
Local storm report, Apr 10, 4:54 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
454 PM CDT THU APR 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HAIL             2 W EL DORADO           37.82N 96.89W
04/10/2008  E0.75 INCH       BUTLER             KS   PUBLIC

            REPORTED ON HIGHWAY 254.

&&

CDB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 10:03 PM CDTRiver Flood WarningICTLabette, Neosho47 hr
Apr 9, 10:03 PM CDTRiver Flood WarningICTLabette57 hr
Apr 10, 3:18 AM CDTWind AdvisoryICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 9 more17 hr
Apr 10, 3:22 PM CDTWind AdvisoryICTBarton, Ellsworth, Harper, Harvey, Kingman, Lincoln and 8 more11 hr
Apr 10, 3:49 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick56 min
Apr 10, 4:07 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick, Sumner23 min
Apr 10, 5:22 PM CDTSevere Thunderstorm WarningICTSedgwick23 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.